Alert archive / South Carolina / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 5, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Feb 19, 2009, 12:04 AM EST for Burke County, Georgia; 4 counties in South Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 19, 2009, 12:04 AM EST (05:04 UTC)
- Expired
- Feb 19, 2009, 12:45 AM EST
- In force
- 41 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Burke County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Orangeburg County, SC
The radar
The Charleston,SC radar (KCLX), 60 km from the middle of the area, began a volume at 05:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 18, 10:14 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 5.1 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 827 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 475 m²/s²
- 0-3 km storm-relative helicity
- 475 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 190504
SVRCAE
GAC033-SCC003-009-011-075-190545-
/O.NEW.KCAE.SV.W.0005.090219T0504Z-090219T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1204 AM EST THU FEB 19 2009
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN BURKE COUNTY IN EAST CENTRAL GEORGIA
SOUTHERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA
CENTRAL ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA
BAMBERG COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 1245 AM EST
* AT 1201 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 24
MILES WEST OF BARNWELL...OR ABOUT 18 MILES SOUTHEAST OF
CLEARWATER...AND MOVING EAST AT 45 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE BLACKVILLE...DENMARK
AND BAMBERG
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM EST
THURSDAY MORNING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
LAT...LON 3312 8119 3310 8137 3315 8152 3308 8160
3311 8188 3338 8174 3342 8083 3306 8090
3309 8095 3302 8107
TIME...MOT...LOC 0504Z 268DEG 51KT 3328 8173
$$1 follow-up statement
000
WWUS52 KCAE 190532
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1232 AM EST THU FEB 19 2009
SCC009-011-075-190545-
/O.CON.KCAE.SV.W.0005.000000T0000Z-090219T0545Z/
ORANGEBURG SC-BARNWELL SC-BAMBERG SC-
1232 AM EST THU FEB 19 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM EST
FOR BAMBERG...BARNWELL AND ORANGEBURG COUNTIES...
AT 1227 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR BARNWELL...MOVING EAST AT 45 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OLAR...
GOVAN...DENMARK...EHRHARDT...COPE AND BAMBERG
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM EST
THURSDAY MORNING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
LAT...LON 3312 8119 3310 8137 3315 8152 3309 8160
3310 8166 3326 8147 3339 8143 3342 8083
3306 8090 3309 8095 3302 8107
TIME...MOT...LOC 0532Z 268DEG 51KT 3329 8126
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 18, 10:32 PM EST, 1 hour 32 minutes earlier.
Area forecast discussion, Feb 18, 10:32 PM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1032 PM EST WED FEB 18 2009
.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE AREA TONIGHT. HIGH PRESSURE
BEHIND THE FRONT WILL BE CENTERED JUST SOUTH OF THE FORECAST AREA
FRIDAY.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
STRONG SHEAR HAS BECOME MORE UNI-DIRECTIONAL. RADAR TRENDS HAVE
SHOWN LESS ROTATION IN THE THUNDERSTORMS. STILL STRONG SHEAR AND
WEAK INSTABILITY SUPPORTS POSSIBLE SEVERE WINDS AND HAIL...MAINLY
IN THE SOUTH PART OF THE FORECAST AREA. TRAINING ALSO SUPPORTS
POSSIBLE LOCALIZED FLOODING. THE LATEST RUC SHOWS H85 COLD
ADVECTION BEGINNING AROUND 06Z SO A DIMINISHING TREND MAY BEGIN
AROUND THIS TIME.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...
THE TIGHT PRESSURE GRADIENT BEHIND THE FRONT AND STRONG MIXING
SUPPORTS LAKE WIND ADVISORY CRITERIA WINDS THURSDAY. THE MOS DEW
POINT TEMPERATURES MAY BE TOO HIGH THURSDAY BECAUSE OF DOWNSLOPE
FLOW AND STRONG MIXING OF DRY AIR FROM ALOFT. THE TEMPERATURE
GUIDANCE IS CLOSE. WIND SHOULD DIMINISH THURSDAY NIGHT BECAUSE OF
DIMINISHED MIXING AND A RELAXING PRESSURE GRADIENT. THE DRY RIDGE
SHOULD BE JUST SOUTH OF THE REGION FRIDAY. THE MOS TEMPERATURE
GUIDANCE WAS AGAIN CLOSE THURSDAY NIGHT AND FRIDAY.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
CONFIDENCE IS LOW DURING THE EXTENDED PERIOD BECAUSE OF MODEL
INCONSISTENCY. THE GFS AND ECMWF SHOW A COLD FRONT MOVING THROUGH
THE REGION SATURDAY NIGHT OR SUNDAY MORNING. THE GFS SHOWS LOW
PRESSURE DEVELOPING IN THE GULF AND LIFTING NORTHEAST...BUT DEEP
MOISTURE APPEARS TO STAY SOUTH AND EAST OF THE FORECAST AREA. THE
GFS ENSEMBLE GUIDANCE IS NOT CONSISTENT WITH PREVIOUS RUNS. THE
LATEST ENSEMBLE MEAN POP IS MUCH HIGHER THAN PREVIOUS RUNS. PLAN
TO KEEP JUST A SMALL POP IN THE FORECAST. THE MODELS SHOW COLD
1000-500 MB THICKNESSES BUT THERE HAS BEEN A COLD BIAS DURING THE
EXTENDED PERIOD THIS WINTER. BELIEVE THE BEST FORECAST AT THIS
TIME IS A SMALL RAIN CHANCE BECAUSE OF MODEL INCONSISTENCY.
DRY RIDGING SHOULD DOMINATE BEHIND THE FRONT MONDAY. THE MODELS
SHOW ISENTROPIC LIFT DURING THE END OF THE EXTENDED PERIOD. THE
GFS ENSEMBLE GUIDANCE SUPPORTS POPS AROUND 20 PERCENT.
&&
.AVIATION /04Z THURSDAY THROUGH MONDAY/...
THE WARM FRONT WAS LIFTING NORTH OF THE AREA AT TAF ISSUANCE TIME.
VFR CONDITIONS WERE REPORTED AT MOST OF THE TERMINALS. CONVERGENCE
AHEAD OF THE COLD FRONT APPROACHING FROM THE WEST WAS HELPING TO
SUPPORT SCATTERED SHOWERS AND A FEW THUNDERSTORMS. EXPECT THESE
SHOWERS WILL BE IN THE AREA BETWEEN 00Z AND 06Z. IFR CONDITIONS MAY
OCCUR WITH SOME OF THE SHOWERS. IT WILL BE BREEZY WITH MAINLY
SOUTHWEST TO WEST WINDS 15 TO 25 KNOTS. USED THE MAV AND MET MOS FOR
THE WIND FORECAST. STRONGER WINDS MAY OCCUR NEAR SOME OF THE SHOWERS.
NO SIGNIFICANT IMPACTS EXPECTED DURING THE EXTENDED PERIOD.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 5 PM EST THURSDAY FOR SCZ015-016-018-
020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 5 PM EST THURSDAY FOR GAZ040-063>065-
077.
&&
SYNOPSIS...JL
NEAR TERM...JL
SHORT TERM...JL
LONG TERM...JL
AVIATION...JLHazardous weather outlook, Feb 18, 11:17 PM EST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 1117 PM EST WED FEB 18 2009 GAZ063>065-077-SCZ025-030-035-036-041-200430- MCDUFFIE-COLUMBIA-RICHMOND-BURKE-EDGEFIELD-AIKEN-BARNWELL-ORANGEBURG- BAMBERG- 1117 PM EST WED FEB 18 2009 ...LAKE WIND ADVISORY IN EFFECT UNTIL 5 PM EST THURSDAY... ...SEVERE THUNDERSTORM WATCH 28 IN EFFECT UNTIL 5 AM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE WIND ADVISORY. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE WIND ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. GAZ040-SCZ015-016-018-020>022-026>029-031-037-038-200430- LINCOLN-LANCASTER-CHESTERFIELD-MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW- SALUDA-LEXINGTON-RICHLAND-LEE-SUMTER-CALHOUN-CLARENDON- 1117 PM EST WED FEB 18 2009 ...LAKE WIND ADVISORY IN EFFECT UNTIL 5 PM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE WIND ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE WIND ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Feb 18, 10:00 PM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1000 PM EST WED FEB 18 2009 SCZ015-190400- LANCASTER- 1000 PM EST WED FEB 18 2009 ...A LINE OF STRONG THUNDERSTORMS WAS AFFECTING LANCASTER COUNTY... AT 958 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS MOVING INTO NORTHERN LANCASTER COUNTY AND TRAVELING EAST AT 45 MPH. PEA SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9.
Special weather statement, Feb 18, 10:03 PM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1003 PM EST WED FEB 18 2009 GAZ040-063-064-SCZ018-025>027-030-190400- AIKEN-COLUMBIA-EDGEFIELD-LEXINGTON-LINCOLN-MCCORMICK-MCDUFFIE-SALUDA- 1003 PM EST WED FEB 18 2009 ...THUNDERSTORMS WITH GUSTY WINDS AND HEAVY DOWNPOURS... AT 1000 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF SHOWERS AND THUNDERSTORMS THAT WILL AFFECT THE AREA EXTENDING FROM LINCOLNTON...TO EDGEFIELD...TO JOHNSON THROUGH MIDNIGHT. EXPECT WIND GUSTS NEAR 35 MPH AND HEAVY DOWNPOURS WITH THESE THUNDERSTORMS. PONDING OF WATER WILL OCCUR IN POOR-DRAINAGE AREAS. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9.
Special weather statement, Feb 18, 10:30 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1030 PM EST WED FEB 18 2009 SCZ015-016-022-190500- CHESTERFIELD-KERSHAW-LANCASTER- 1030 PM EST WED FEB 18 2009 ...STRONG THUNDERSTORMS WILL AFFECT CHESTERFIELD...KERSHAW AND LANCASTER COUNTIES... AT 1028 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF PAGELAND TO ELGIN TO GREAT FALLS...MOVING EAST AT 45 MPH. WIND GUSTS TO NEAR 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS...AS WELL AS PEA SIZE HAIL. FREQUENT CLOUD TO GROUND LIGHTNING CAN ALSO BE EXPECTED. THE LINE OF STORMS SHOULD REACH PAGELAND AND JEFFERSON BETWEEN 10:45 PM AND 11:00 PM...AND AFFECT CHESTERFIELD...CHERAW AND PATRICK BETWEEN 11:15 PM AND MIDNIGHT. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9.
Local storm report, Feb 18, 11:19 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1119 PM EST WED FEB 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1103 PM HAIL AIKEN 33.54N 81.73W
02/18/2009 E0.75 INCH AIKEN SC PUBLIC
HAIL REPORTED AT A RESIDENCE ALONG HWY 302 IN AIKEN
&&
COLEMANSpecial weather statement, Feb 18, 11:27 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1127 PM EST WED FEB 18 2009 SCZ031-036>038-190530- CALHOUN-CLARENDON-ORANGEBURG-SUMTER- 1127 PM EST WED FEB 18 2009 ...STRONG THUNDERSTORMS WERE AFFECTING CALHOUN...CLARENDON... ORANGEBURG AND SUMTER COUNTIES... AT 1119 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTH OF ELLOREE TO 8 MILES SOUTHWEST OF ORANGEBURG...OR ALONG A LINE EXTENDING FROM 19 MILES WEST OF MANNING TO 8 MILES SOUTHWEST OF ORANGEBURG...MOVING SOUTHEAST AT 55 MPH. PEA SIZE HAIL...HEAVY RAIN...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9.
Special weather statement, Feb 18, 11:58 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1158 PM EST WED FEB 18 2009 SCZ038-190530- CLARENDON- 1158 PM EST WED FEB 18 2009 ...A LINE OF STRONG THUNDERSTORMS WERE AFFECTING CLARENDON COUNTY... AT 1153 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS NEAR MANNING...MOVING EAST AT 45 MPH. PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 18, 7:24 PM EST | Tornado Warning | CAE | Columbia, Lincoln, McDuffie | 66 min |
| Feb 18, 8:44 PM EST | Severe Thunderstorm Warning | CAE | Burke, Richmond | 46 min |
| Feb 18, 7:28 PM EST | Severe Thunderstorm Warning | CAE | Fairfield | 32 min |
| Feb 18, 8:36 PM EST | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw | 39 min |
| Feb 18, 10:33 PM EST | Areal Flood Advisory | CAE | Calhoun, Lexington, Richland | 117 min |
| Feb 18, 10:46 PM EST | Severe Thunderstorm Warning | CAE | Aiken, Lexington, Orangeburg | 44 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2009Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.